Perioperative care in an adolescent patient with heparin-induced thrombocytopenia for placement of a cardiac assist device and heart transplantation: Case report and literature review

Mineto Kamata, Roby Sebastian, Patrick I. McConnell, Daniel Gomez, Aymen Naguib, Joseph D. Tobias

Research output: Contribution to journalReview article

3 Citations (Scopus)

Abstract

Heparin-induced thrombocytopenia (HIT) can cause life-threatening complications following the administration of heparin. Discontinuation of all sources of heparin exposure and the use of alternative agents for anticoagulation are necessary when HIT is suspected or diagnosed. We present the successful use of bivalirudin anticoagulation in an adolescent patient during cardiopulmonary bypass who underwent both placement of a left ventricular assist device and subsequent heart transplantation within a 36-hour period. The pathophysiology and diagnosis of HIT are reviewed, previous reports of the use of direct thrombin inhibitors for cardiac surgery are presented, and potential dosing regimens for bivalirudin are discussed.

Original languageEnglish (US)
Pages (from-to)55-63
Number of pages9
JournalInternational Medical Case Reports Journal
Volume10
DOIs
StatePublished - Feb 14 2017
Externally publishedYes

Fingerprint

Perioperative Care
Heart Transplantation
Thrombocytopenia
Heparin
Equipment and Supplies
Heart-Assist Devices
Antithrombins
Cardiopulmonary Bypass
Anticoagulants
Thoracic Surgery

Keywords

  • Anticoagulation
  • Bivalirudin
  • Cardiopulmonary bypass
  • Heart transplant

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Perioperative care in an adolescent patient with heparin-induced thrombocytopenia for placement of a cardiac assist device and heart transplantation : Case report and literature review. / Kamata, Mineto; Sebastian, Roby; McConnell, Patrick I.; Gomez, Daniel; Naguib, Aymen; Tobias, Joseph D.

In: International Medical Case Reports Journal, Vol. 10, 14.02.2017, p. 55-63.

Research output: Contribution to journalReview article

@article{32e8939f643141959530b4c2c12d8c74,
title = "Perioperative care in an adolescent patient with heparin-induced thrombocytopenia for placement of a cardiac assist device and heart transplantation: Case report and literature review",
abstract = "Heparin-induced thrombocytopenia (HIT) can cause life-threatening complications following the administration of heparin. Discontinuation of all sources of heparin exposure and the use of alternative agents for anticoagulation are necessary when HIT is suspected or diagnosed. We present the successful use of bivalirudin anticoagulation in an adolescent patient during cardiopulmonary bypass who underwent both placement of a left ventricular assist device and subsequent heart transplantation within a 36-hour period. The pathophysiology and diagnosis of HIT are reviewed, previous reports of the use of direct thrombin inhibitors for cardiac surgery are presented, and potential dosing regimens for bivalirudin are discussed.",
keywords = "Anticoagulation, Bivalirudin, Cardiopulmonary bypass, Heart transplant",
author = "Mineto Kamata and Roby Sebastian and McConnell, {Patrick I.} and Daniel Gomez and Aymen Naguib and Tobias, {Joseph D.}",
year = "2017",
month = "2",
day = "14",
doi = "10.2147/IMCRJ.S118250",
language = "English (US)",
volume = "10",
pages = "55--63",
journal = "International Medical Case Reports Journal",
issn = "1179-142X",
publisher = "Dove Medical Press Ltd.",

}

TY - JOUR

T1 - Perioperative care in an adolescent patient with heparin-induced thrombocytopenia for placement of a cardiac assist device and heart transplantation

T2 - Case report and literature review

AU - Kamata, Mineto

AU - Sebastian, Roby

AU - McConnell, Patrick I.

AU - Gomez, Daniel

AU - Naguib, Aymen

AU - Tobias, Joseph D.

PY - 2017/2/14

Y1 - 2017/2/14

N2 - Heparin-induced thrombocytopenia (HIT) can cause life-threatening complications following the administration of heparin. Discontinuation of all sources of heparin exposure and the use of alternative agents for anticoagulation are necessary when HIT is suspected or diagnosed. We present the successful use of bivalirudin anticoagulation in an adolescent patient during cardiopulmonary bypass who underwent both placement of a left ventricular assist device and subsequent heart transplantation within a 36-hour period. The pathophysiology and diagnosis of HIT are reviewed, previous reports of the use of direct thrombin inhibitors for cardiac surgery are presented, and potential dosing regimens for bivalirudin are discussed.

AB - Heparin-induced thrombocytopenia (HIT) can cause life-threatening complications following the administration of heparin. Discontinuation of all sources of heparin exposure and the use of alternative agents for anticoagulation are necessary when HIT is suspected or diagnosed. We present the successful use of bivalirudin anticoagulation in an adolescent patient during cardiopulmonary bypass who underwent both placement of a left ventricular assist device and subsequent heart transplantation within a 36-hour period. The pathophysiology and diagnosis of HIT are reviewed, previous reports of the use of direct thrombin inhibitors for cardiac surgery are presented, and potential dosing regimens for bivalirudin are discussed.

KW - Anticoagulation

KW - Bivalirudin

KW - Cardiopulmonary bypass

KW - Heart transplant

UR - http://www.scopus.com/inward/record.url?scp=85013648268&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85013648268&partnerID=8YFLogxK

U2 - 10.2147/IMCRJ.S118250

DO - 10.2147/IMCRJ.S118250

M3 - Review article

C2 - 28243155

AN - SCOPUS:85013648268

VL - 10

SP - 55

EP - 63

JO - International Medical Case Reports Journal

JF - International Medical Case Reports Journal

SN - 1179-142X

ER -